Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 172, NWS North Platte, NE

June 29, 20164 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2016, 8:44 PM CDT for 4 counties in Nebraska. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 8:44 PM CDT (01:44 UTC)
Expired
Jun 29, 2016, 9:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:44 PM CDTTSTM WND GST 59Valentine, NE
Jun 29, 8:46 PM CDTTSTM WND GST 581 Ene Valentine, NE
Jun 29, 8:54 PM CDTTSTM WND DMG1 W Valentine, NE12 INCH DIAMETER TREE LIMB BROKE OFF ACROSS THE STREET FROM A TRAINED SPOTTERS HOUSE. VTN ASOS WAS CONSISTENTLY GUSTING TO 59 MPH FOR A DURATION OF 10 MINUTES.
Jun 29, 8:54 PM CDTTSTM WND DMG1 W Valentine, NE6 INCH DIAMETER TREE LIMB BROKE OFF ACROSS THE STREET FROM A TRAINED SPOTTERS HOUSE. VTN ASOS WAS CONSISTENTLY GUSTING TO 59 MPH FOR A DURATION OF 10 MINUTES.
Jun 29, 8:56 PM CDTTSTM WND GST 64Valentine, NE
Jun 29, 9:35 PM CDTTSTM WND GST 62Ainsworth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 8:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS53 KLBF 300144
SVRLBF
NEC017-031-103-149-300245-
/O.NEW.KLBF.SV.W.0172.160630T0144Z-160630T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 945 PM CDT/845 PM MDT/

* AT 844 PM CDT/744 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM NEAR WINNER TO NEAR KILGORE TO NEAR
  MERRIMAN... MOVING SOUTH AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
  MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
  VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
  MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
  BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTH DAKOTA. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
      4300 10190
TIME...MOT...LOC 0144Z 351DEG 37KT 4330 9989 4289 10092 4296 10170 

HAIL...<.75IN
WIND...70MPH
 
$$

CDC
2 follow-up statements
223 
WWUS53 KLBF 300202
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT WED JUN 29 2016

NEC017-031-103-149-300245-
/O.CON.KLBF.SV.W.0172.000000T0000Z-160630T0245Z/
CHERRY NE-KEYA PAHA NE-BROWN NE-ROCK NE-
902 PM CDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR CHERRY...KEYA PAHA...NORTHERN BROWN AND NORTHERN
ROCK COUNTIES...

AT 859 PM CDT/759 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 8 MILES NORTHEAST OF MILLBORO TO 6 MILES NORTH OF
MERRITT RESERVOIR TO 7 MILES SOUTH OF MERRIMAN...MOVING SOUTH AT 45
MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 856 PM...A 64 MPH WIND GUST WAS
         REPORTED AT MILLER FIELD IN VALENTINE. THESE WINDS HAVE
         LASTED 5 MINUTES OR LONGER.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 178 AND 225.
 HIGHWAY 20 BETWEEN MILE MARKERS 123 AND 271.
 HIGHWAY 61 BETWEEN MILE MARKERS 180 AND 231.
 HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PARTS OF NORTHERN NEBRASKA. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
      4300 10190
TIME...MOT...LOC 0159Z 351DEG 37KT 4315 9986 4274 10089 4281 10167 

HAIL...<.75IN
WIND...70MPH
 
$$

CDC
476 
WWUS53 KLBF 300218
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM CDT WED JUN 29 2016

NEC017-031-103-149-300245-
/O.CON.KLBF.SV.W.0172.000000T0000Z-160630T0245Z/
CHERRY NE-KEYA PAHA NE-BROWN NE-ROCK NE-
918 PM CDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM
CDT/845 PM MDT/ FOR CHERRY...KEYA PAHA...NORTHERN BROWN AND NORTHERN
ROCK COUNTIES...

AT 916 PM CDT/816 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF NORDEN TO 15 MILES NORTHEAST
OF VALENTINE NATIONAL WILDLIFE REFUGE TO 10 MILES SOUTHEAST OF
MEDICINE LAKE...MOVING SOUTHEAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 856 PM...A 64 MPH WIND GUST WAS
         REPORTED AT MILLER FIELD IN VALENTINE. THESE WINDS HAVE
         LASTED 20 MINUTES OR LONGER.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VALENTINE...AINSWORTH...BASSETT...SPRINGVIEW...LONG PINE...CODY...
MERRIMAN...NEWPORT...KILGORE...JOHNSTOWN...NENZEL...
VALENTINE NATIONAL WILDLIFE REFUGE...MERRITT RESERVOIR...
MEDICINE LAKE...NORDEN...BROWNLEE...CROOKSTON...WOOD LAKE...
BURTON AND BOBCAT STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 178 AND 225.
 HIGHWAY 20 BETWEEN MILE MARKERS 123 AND 271.
 HIGHWAY 61 BETWEEN MILE MARKERS 180 AND 231.
 HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 165 AND 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS PARTS CHERRY COUNTY AND KEYA PAHA COUNTY. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
&&

LAT...LON 4299 9955 4259 9929 4220 10043 4230 10187
      4300 10190
TIME...MOT...LOC 0216Z 331DEG 44KT 4290 9996 4266 10036 4259 10135 

HAIL...<.75IN
WIND...70MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:28 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 6:28 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT WED JUN 29 2016

.SYNOPSIS...
Issued at 339 PM CDT Wed Jun 29 2016

H5 analysis from earlier this morning had a high
anchored over the four corners with ridging extending north into
swrn Canada. Downstream of the ridge, northwesterly flow extended
from the front ranges east into the Ohio valley. Across the eastern
CONUS, a trough of low pressure extended south from Quebec into the
mid Atlantic. Numerous shortwaves were embedded on the northern and
western periphery of the high. Shortwaves of note were located over
eastern Montana, the western Dakotas, and in the intermountain west
from Nevada into Utah and far southwestern Wyoming. At the surface,
high pressure was located over the upper Mississippi valley. Low
pressure was located over southwestern Kansas with a stationary
front extending north northwest from the low into the southern
Nebraska panhandle and northeastern Wyoming. Further north, a cold
front was located just over the US/Canadian border in southern
Saskatchewan and southern Manitoba. North of this front a
secondary,stronger high pressure was present across central Canada.
Across the high plains this afternoon, skies were mainly clear with
the exception of some convective cloudiness which has developed over
northeastern Wyoming and southwestern South Dakota. Stronger
convection was present over northwestern South Dakota and
southwestern North Dakota. Temperatures as of 3 pm CDT ranged from
80 at Imperial to 86 at Valentine.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Jun 29 2016

Northwest flow aloft continues, with plenty of shear and
instability present again this afternoon. Limiting factor this
afternoon and evening for widespread convection is the lack of
forcing, but still expecting that isolated to scattered
thunderstorms developing across the higher terrain to the west and
northwest will congeal into one or two small clusters and could pose
a wind damage threat to a few areas mid to late evening as
they move southeast across the area.

Northwest flow aloft will continue Thursday, and as an upper level
low inches closer to the area from the desert southwest, expecting
that thunderstorm activity will be a little more widespread across
western and southwest Nebraska. Also anticipating an increase in mid
level cloud cover.

.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Jun 29 2016

Mid term: Thursday night through Saturday: Temperatures for Friday
and Saturday, coupled with the threat for showers and thunderstorms
Friday night into Saturday are the main forecast concerns. For
Thursday Night, high pressure will build into the eastern Dakotas.
This will lead to low level easterlies and increasing low to middle
cloudiness Thursday night. For the most part, dry conditions are
expected as lift will be focused across the panhandle. In these
areas, upslope conditions will combine with an arriving shortwave
leading to thunderstorm development. ATTM, the main severe threat
will be south and southwest of the forecast area where increased
CAPE exists and INVOF the frontal boundary. Easterly winds will
continue into friday and friday night with a decent chance for
showers and thunderstorms especially in the central and west where
upsloping conditions will be greatest. As for the threat for severe
storms Friday into Friday night, it appears limited ATTM as cloud
cover Friday will limit instability across western and north central
Nebraska. High pressure will transition east on Saturday. At the
same time, a disturbance will track along the stationary front in
Kansas. This will lead to development of showers and thunderstorms
INVOF the front for Saturday. ATTM the favored area for pcpn
Saturday will be across the southern and eastern forecast area. and
have placed my highest pops in these areas. Again, the severe threat
appears limited as the forecast area will be well north of the
stationary front. For both Friday and Saturday, temperatures will be
unseasonably cool thanks to expected cloudiness and easterly
winds.

Long term: Saturday night through Wednesday: Beginning Sunday, the
upper air flow will transition to a more zonal pattern across the
lower 48. This will allow warmer air to move north into the forecast
area from the desert southwest. Highs will trend warmer beginning
Sunday with readings in the 80s. By midweek next week, highs will
reach the lower the middle 90s. The setup for precipitation will
remain favorable into next week given the synoptic pattern, however,
with not much of a frontal boundary in place, it will be difficult
to pin down any rogue convection which does develop during the late
afternoon and evening hours. With this in mind, will hold onto the
init pops for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Jun 29 2016

There is a chance the storm activity across SD will dissipate
before reaching Nebraska. This may occur because instability will
decrease this evening. The HRRR model...which worked the best
yesterday...shows the storms holding together and sweeping the
forecast area overnight. The HRRR also shows the storms near
Kimball Neb sweeping through Swrn Neb this evening.

The forecast follows the HRRR model overnight and then the model
consensus for Thursday. Scattered afternoon thunderstorms are
expected to form across Western and North Central Nebraska with
the best chance 21z-00z.

&&

.HYDROLOGY...
Issued at 339 PM CDT Wed Jun 29 2016

The flood warning was cancelled for the North Platte at
Lewellen this morning as the stage has fallen overnight to under 7.5
feet. Elevated river levels will continue along the North Platte
river at Lewellen and North Platte through the weekend and river
statements will continue to be issued on a daily basis.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Taylor
LONG TERM...Buttler
AVIATION...CDC
HYDROLOGY...Buttler
Hazardous weather outlook, Jun 29, 3:48 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED JUN 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT WED JUN 29 2016 /248 PM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA. THE AREA OF CONCERN IS ALONG AND WEST OF A LINE
FROM AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WITH STORMS THAT
DEVELOP WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. AT THIS TIME THE
THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND WEST OF A
LINE FROM AINSWORTH TO NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:00 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Sheridan45 min
Jun 29, 9:30 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Hooker, Keya Paha, Rock and 1 more45 min
Jun 29, 9:46 PM CDTSpecial Weather StatementLBFChase44 min
Jun 29, 10:03 PM CDTSevere Thunderstorm WarningLBFBlaine, Cherry, Custer, Hooker, Logan, McPherson and 1 more42 min
Jun 29, 10:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Boyd, Brown, Garfield, Holt, Keya Paha and 2 more40 min
Jun 29, 10:12 PM CDTSpecial Weather StatementLBFChase48 min
Jun 29, 10:44 PM CDTSpecial Weather StatementLBFGarfield, Holt, Logan, Loup46 min
Jun 29, 11:05 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan40 min
Jun 29, 11:20 PM CDTSpecial Weather StatementLBFCuster, Garfield, Loup55 min
Jun 29, 11:39 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln36 min
Jun 30, 12:09 AM CDTSpecial Weather StatementLBFPerkins51 min
Jun 30, 2:06 AM CDTSpecial Weather StatementLBFArthur, Garden, Grant39 min
Jun 30, 2:56 AM CDTSpecial Weather StatementLBFKeith49 min
Jun 30, 3:26 AM CDTSpecial Weather StatementLBFLincoln49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.